Antidepressant discontinuation syndrome

Christopher H. Warner, William Bobo, Carolynn Warner, Sara Reid, James Rachal

Research output: Contribution to journalReview article

109 Scopus citations

Abstract

Antidepressant discontinuation syndrome occurs in approximately 20 percent of patients after abrupt discontinuation of an antidepressant medication that was taken for at least six weeks. Typical symptoms of antidepressant discontinuation syndrome include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. These symptoms usually are mild, last one to two weeks, and are rapidly extinguished with reinstitution of antidepressant medication. Antidepressant discontinuation syndrome is more likely with a longer duration of treatment and a shorter half-life of the treatment drug. A high index of suspicion should be maintained for the emergence of discontinuation symptoms, which should prompt close questioning regarding accidental or purposeful self-discontinuation of medication. Before antidepressants are prescribed, patient education should include warnings about the potential problems associated with abrupt discontinuation. Education about this common and likely underrecognized clinical phenomenon will help prevent future episodes and minimize the risk of misdiagnosis.

Original languageEnglish (US)
Pages (from-to)449-456
Number of pages8
JournalAmerican family physician
Volume74
Issue number3
StatePublished - Aug 1 2006

ASJC Scopus subject areas

  • Family Practice

Fingerprint Dive into the research topics of 'Antidepressant discontinuation syndrome'. Together they form a unique fingerprint.

  • Cite this

    Warner, C. H., Bobo, W., Warner, C., Reid, S., & Rachal, J. (2006). Antidepressant discontinuation syndrome. American family physician, 74(3), 449-456.